MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT3H06
Medical Device Problem Codes Looping (1370); Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/20/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, the physician tested the smart coil in a tray of saline before attempting to advance it into the hub of the non-penumbra microcatheter.The physician then felt resistance after the smart coil formed a loop while advancing out of the tip of the introducer sheath and into the hub of the non-penumbra microcatheter, and therefore the smart coil was removed.The procedure was then completed using a new smart coil and additional coils with the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked in multiple locations.The embolization coil was intact with its pusher assembly.Conclusions: evaluation of the returned device revealed that the penumbra smart coil (smart coil) pusher assembly was kinked.These kinks were likely incidental and may have occurred from packaging the device for return to penumbra.The smart coil was attempted to be advanced through a demonstration microcatheter.While advancing the smart coil through the demonstration microcatheter, resistance was encountered as the kinks in the pusher assembly were being advanced through the microcatheter.However, the smart coil was able to be advanced completely through the microcatheter and out of the distal tip with the experienced resistance.The root cause of the reported resistance felt during the procedure and the reported looping of the smart coil could not be determined.The non-penumbra microcatheter referred to in the complaint was not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.Penumbra catheters and coils are inspected during in-process inspection and during quality inspection after manufacturing.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7204440
Report Number3005168196-2018-00175
Device Sequence Number16427444
Product Code HCG
UDI-Device Identifier00814548017006
UDI-Public00814548017006
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/04/2021
Device Catalogue Number400SMTSFT3H06
Device Lot NumberF73015
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/22/2018
Initial Date Received by Manufacturer 12/21/2017
Supplement Date Received by Manufacturer02/22/2018
Initial Report FDA Received Date01/18/2018
Supplement Report FDA Received Date03/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age80 YR